The Food and Drug Administration warned consumers today to stop using body-building products that claim to contain steroid-like ingredients, but that may actually contain synthetic steroids. The FDA has received reports of serious adverse events associated with use of these products, including cases of serious liver injury, stroke, kidney failure, and pulmonary embolism. The products marketed as supplements and as an alternative to steroids, are sold both online and in retail stores and include "TREN-Xtreme," "MASS Xtreme," "ESTRO Xtreme," "AH-89-Xtreme," "HMG Xtreme," "MMA-3 Xtreme," "VNS-9 Xtreme," and "TT-40-Xtreme."
In a warning letter to the manufacturer, American Cellular Laboratories, Inc., the FDA claims that the company violated the Federal Food, Drug, and Cosmetic Act by marketing these products as dietary supplements when they are actually misbranded and unapproved drugs that have not been reviewed by the agency for safety and effectiveness.
This latest action by the FDA comes after a string of recent supplement recalls, including products marketed for weight loss, improved erections, and body-building. Last year, we reported on risky dietary supplements that contain hazardous ingredients linked to serious adverse events. Some ingredients on our high-risk list include androstenedione and bitter orange, found in supplements used to boost athletic performance.
Take a look at the list of products in the FDA’s warning letter, and if you’re using any of these products, stop immediately. If you experience symptoms such as nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, jaundice (yellowing of the skin or whites of the eyes) or brown/discolored urine, call your doctor. You can also report adverse events to the FDA’s Medwatch program.
As a general rule when buying supplements, look for the U.S. Pharmacopeia's USP Verified mark, which assures that the product has the declared amount of ingredients, does not contain harmful levels of contaminants, and has passed other quality measures. Talk to your doctor before using any supplements and let your doctor know if you experience worrisome symptoms after starting a supplement.
Read more on how to cut your risk of taking dangerous supplements, and take a look at our Interaction Checker (subscribers only) to find out which natural medicines and supplements might interact with your prescription drugs.